Alert archive / California / River Flood Warnings in 2022

River Flood Warning 2, NWS Reno, NV

December 30, 2022Alpine County, California; Douglas County, Nevada

NWS Reno, NV issued this river flood warning at Dec 30, 2022, 10:22 AM PST for Alpine County, California; Douglas County, Nevada. It took effect at Dec 31, 2022, 1:00 PM PST. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Dec 30, 2022, 10:22 AM PST (18:22 UTC)
In effect from
Dec 31, 2022, 1:00 PM PST
Expired
Dec 31, 2022, 10:20 PM PST
In force
9 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
Minor

Counties Alpine County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 100 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork Carson River near Gardnerville (GRDN2). The gauge peaked at 14.62 ft at Dec 31, 2022, 11:00 AM PST.

actionminormoderate1012141612/3012/3101/0101/02
Action stage
13 ft
Minor stage
14 ft
Moderate stage
15.5 ft
Major stage
16.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 10309000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

866 
WGUS45 KREV 301822
FLWREV

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Reno NV
1022 AM PST Fri Dec 30 2022

...The National Weather Service in Reno NV has issued a Flood 
Warning for the following rivers in California...Nevada...

  Susan River At Susanville affecting Lassen County.

  East Fork Carson River Near Gardnerville affecting Alpine and 
  Douglas Counties.

For the Susan River...including Susanville...Moderate flooding is 
forecast.
For the East Fork Carson River...including Markleeville, 
Gardnerville...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued by tomorrow morning.

&&


CAC035-310630-
/O.NEW.KREV.FL.W.0001.221231T1200Z-230101T2230Z/
/SUSC1.2.ER.221231T1200Z.221231T1800Z.230101T0430Z.NO/
1022 AM PST Fri Dec 30 2022

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO EARLY SUNDAY 
AFTERNOON...

* WHAT...Moderate flooding is forecast.

* WHERE...Susan River At Susanville.

* WHEN...From late tonight to early Sunday afternoon.

* IMPACTS...At 13.0 feet, Moderate flooding in Susanville from 
  Lassen Street downstream along Riverside Drive. Some homes along 
  river have moderate flood affects, especially on Carroll Street. 
  Significant lowland flooding below Susanville in Johnstonville, 
  Leavitt Lake, Standish, and Litchfield areas. Rural roads and 
  bridges in these areas flood.

* ADDITIONAL DETAILS...
  - At 9:00 AM PST Friday the stage was 5.1 feet.
  - Forecast...The river is expected to rise above flood stage
    tonight to a crest of 13.2 feet tomorrow morning. It will
    then fall below flood stage tomorrow evening.
  - Flood stage is 12.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4039 12078 4042 12095 4045 12095 4042 12073
      4043 12068 4040 12058 4040 12049 4037 12028
      4035 12024 4031 12030 4028 12040 4033 12041
      4036 12044 4038 12064 4041 12066


$$

CAC003-NVC005-310630-
/O.NEW.KREV.FL.W.0002.221231T2100Z-230101T2200Z/
/GRDN2.1.ER.221231T2100Z.230101T0200Z.230101T0400Z.UU/
1022 AM PST Fri Dec 30 2022

...FLOOD WARNING IN EFFECT FROM SATURDAY AFTERNOON TO EARLY SUNDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...East Fork Carson River Near Gardnerville.

* WHEN...From Saturday afternoon to early Sunday afternoon.

* IMPACTS...At 14.5 feet, Minor flooding in Carson Valley with some 
  outbuildings, roads, and bridges in lower portions of Minden, 
  Gardnerville, Centerville, Washoe Tribe Reservation and Genoa 
  flooded.  Highway 395 lane closures north of Stephanie Way 
  possible.

* ADDITIONAL DETAILS...
  - At 9:55 AM PST Friday the stage was 10.3 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow afternoon to a crest of 14.3 feet tomorrow evening.
    It will then fall below flood stage tomorrow evening.
  - Flood stage is 14.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3880 11969 3880 11970 3882 11971 3884 11972
      3886 11970 3888 11970 3891 11973 3892 11976
      3892 11979 3896 11981 3900 11983 3901 11978
      3896 11973 3892 11970 3887 11968 3885 11969
      3882 11969 3881 11969


$$

BW
3 follow-up statements
341 
WGUS85 KREV 301854
FLSREV

Flood Statement
National Weather Service Reno NV
1054 AM PST Fri Dec 30 2022

...The Flood Warning continues for the following rivers in 
California...Nevada...

  Susan River At Susanville affecting Lassen County.

  East Fork Carson River Near Gardnerville affecting Alpine and 
  Douglas Counties.

For the Susan River...including Susanville...Moderate flooding is 
forecast.
For the East Fork Carson River...including Markleeville, 
Gardnerville...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued by tomorrow morning.

&&


CAC035-312100-
/O.CON.KREV.FL.W.0001.221231T1200Z-230101T2230Z/
/SUSC1.2.ER.221231T1200Z.221231T1800Z.230101T0430Z.NO/
1054 AM PST Fri Dec 30 2022

...FLOOD WARNING REMAINS IN EFFECT FROM LATE TONIGHT TO EARLY SUNDAY 
AFTERNOON...

* WHAT...Moderate flooding is forecast.

* WHERE...Susan River At Susanville.

* WHEN...From late tonight to early Sunday afternoon.

* IMPACTS...At 13.0 feet, Moderate flooding in Susanville from 
  Lassen Street downstream along Riverside Drive. Some homes along 
  river have moderate flood affects, especially on Carroll Street. 
  Significant lowland flooding below Susanville in Johnstonville, 
  Leavitt Lake, Standish, and Litchfield areas. Rural roads and 
  bridges in these areas flood.

* ADDITIONAL DETAILS...
  - At 9:00 AM PST Friday the stage was 5.1 feet.
  - Forecast...The river is expected to rise above flood stage
    tonight to a crest of 13.2 feet tomorrow morning. It will
    then fall below flood stage tomorrow evening.
  - Flood stage is 12.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4039 12078 4042 12095 4045 12095 4042 12073
      4043 12068 4040 12058 4040 12049 4037 12028
      4035 12024 4031 12030 4028 12040 4033 12041
      4036 12044 4038 12064 4041 12066


$$

CAC003-NVC005-312100-
/O.CON.KREV.FL.W.0002.221231T2100Z-230101T2200Z/
/GRDN2.1.ER.221231T2100Z.230101T0200Z.230101T0400Z.UU/
1054 AM PST Fri Dec 30 2022

...FLOOD WARNING REMAINS IN EFFECT FROM SATURDAY AFTERNOON TO EARLY 
SUNDAY AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...East Fork Carson River Near Gardnerville.

* WHEN...From Saturday afternoon to early Sunday afternoon.

* IMPACTS...At 14.5 feet, Minor flooding in Carson Valley with some 
  outbuildings, roads, and bridges in lower portions of Minden, 
  Gardnerville, Centerville, Washoe Tribe Reservation and Genoa 
  flooded.  Highway 395 lane closures north of Stephanie Way 
  possible.

* ADDITIONAL DETAILS...
  - At 9:55 AM PST Friday the stage was 10.3 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow afternoon to a crest of 14.3 feet tomorrow evening.
    It will then fall below flood stage tomorrow evening.
  - Flood stage is 14.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3880 11969 3880 11970 3882 11971 3884 11972
      3886 11970 3888 11970 3891 11973 3892 11976
      3892 11979 3896 11981 3900 11983 3901 11978
      3896 11973 3892 11970 3887 11968 3885 11969
      3882 11969 3881 11969


$$

BW
363 
WGUS85 KREV 312108
FLSREV

Flood Statement
National Weather Service Reno NV
108 PM PST Sat Dec 31 2022

...The Flood Warning continues for the following rivers in 
California...Nevada...

  East Fork Carson River Near Gardnerville affecting Alpine and 
  Douglas Counties.

For the East Fork Carson River...including Markleeville, 
Gardnerville...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 1200 AM PST.

&&


CAC003-NVC005-010800-
/O.EXT.KREV.FL.W.0002.000000T0000Z-230101T0800Z/
/GRDN2.1.ER.221231T1731Z.221231T2200Z.230101T0400Z.UU/
108 PM PST Sat Dec 31 2022

...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...East Fork Carson River Near Gardnerville.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 15.0 feet, Minor flooding in Carson Valley with some 
  mobile home communities, outbuildings, many roads, and bridges in 
  lower portions of Minden, Gardnerville, Centerville, Washoe Tribe 
  Reservation and Genoa flooded. Lane closures on Highway 395 north 
  of Stephanie Way likely. Similar level to 2/17 flood.

* ADDITIONAL DETAILS...
  - At 11:10 AM PST Saturday the stage was 14.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 11:10 AM PST Saturday was 14.6 feet.
  - Forecast...The river is expected to rise to a crest of 15.1
    feet this afternoon. It will then fall below flood stage this
    evening.
  - Flood stage is 14.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3880 11969 3880 11970 3882 11971 3884 11972
      3886 11970 3888 11970 3891 11973 3892 11976
      3892 11979 3896 11981 3900 11983 3901 11978
      3896 11973 3892 11970 3887 11968 3885 11969
      3882 11969 3881 11969


$$

CM
015 
WGUS85 KREV 010620
FLSREV

Flood Statement
National Weather Service Reno NV
1020 PM PST Sat Dec 31 2022

...The Flood Warning is cancelled for the following rivers in 
California...Nevada...

  East Fork Carson River Near Gardnerville affecting Alpine and 
  Douglas Counties.

CAC003-NVC005-010730-
/O.CAN.KREV.FL.W.0002.000000T0000Z-230101T0620Z/
/GRDN2.1.ER.221231T1731Z.000000T0000Z.000000T0000Z.UU/
1020 PM PST Sat Dec 31 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the East Fork Carson River Near Gardnerville.

* ADDITIONAL DETAILS...
  - At 1:45 PM PST Saturday the stage was 13.8 feet.
  - Forecast...The river has fallen below flood stage and is no
    longer posing a flood threat.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3880 11969 3880 11970 3882 11971 3884 11972
      3886 11970 3888 11970 3891 11973 3892 11976
      3892 11979 3896 11981 3900 11983 3901 11978
      3896 11973 3892 11970 3887 11968 3885 11969
      3882 11969 3881 11969


$$

ZT

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this river flood warning went out at Dec 30, 2:30 AM PST, 7 hours 52 minutes earlier.

Area forecast discussion, Dec 30, 2:30 AM PST, 7 hours 52 minutes before
Area Forecast Discussion
National Weather Service Reno NV
230 AM PST Fri Dec 30 2022

.SYNOPSIS...

This year will end with a warmer and very wet storm with the
heaviest rain and high elevation snow expected from this
afternoon through Saturday evening. Strong winds are also
expected especially on ridges, with potential flooding impacts and
significant rises on mainstem rivers. Additional colder storms
are likely next week, especially from Wednesday onward.

&&

.DISCUSSION...

A band of light snow has just exited the Basin and Range with web
cameras showing some accumulations roughly up to 1" along I-80
from Lovelock northward. Otherwise, some lighter upslope showers
continue to move across the Sierra with areas of light rain and
snow spreading into northeast CA-far northwest NV. Current snow
levels around the Tahoe basin are roughly in the 6500-7000 foot
range, but projected to rise overnight to near 9000 feet by late
morning. Sierra crest ridge gusts are already surpassing 100 mph
with the peak 700 mb flow coming later today through tonight, when
some of these exposed ridges can expect maximum gusts around 150
mph.

We'll highlight several items of the Friday-Saturday storm
here, while our multiple headline products for winter weather,
wind and floods already contain plenty of details for snow amounts
with wide variances at different elevations, along with expected
wind gusts, impacts, and actionable items.

* PRECIP TIMING/AMOUNTS/WINDS: The bulk of the moisture will come
  in waves during a 24-30 hour period from late this morning
  through Saturday afternoon with continuous intense rain and high
  elevation snow for the Sierra and even some potential for
  lightning (liquid totals 3-7" with up to 10" near the crest).
  Away from the Sierra, the latest high resolution guidance is
  spreading the most intense precip bands across northeast CA-
  northwest NV mainly north of Pyramid Lake, although enough of
  the GEFS/EPS ensemble guidance also gives a soaking for the
  urban areas of far western NV (2-3" rainfall totals). Farther
  south and east into Churchill, Mineral, eastern Lyon and
  southeast Mono counties, precip doesn't look as intense but
  still should be meaningful (0.50-1.25" rainfall totals) This
  rain will be interspersed with plenty of wind-- mainly of the
  advisory level speeds but some enhanced gusts could sneak
  through at times, especially from this afternoon through
  Saturday morning.

* COLDER SATURDAY/NEW YEAR'S EVE HAZARDS: The warm segment of this
  storm is expected through late tonight. Then the transition will
  begin overnight through Saturday as colder air begins to filter
  southward with the main upper low moving onshore. This will be
  the most complex part of the forecast as the time frame of this
  transition will greatly impact the flooding potential vs. the
  winter travel hazards spreading to lower elevations. The most
  likely scenario indicates the greatest drop in snow levels from
  Susanville-Gerlach northward through Saturday afternoon, but
  falling more gradually across the Tahoe basin to near 6500-7000
  feet by late afternoon. Then for Saturday evening through the
  overnight hours as 2023 begins, snow levels drop to most valleys
  and the heavier precip also tapers down, but some wrap-around
  bands of snow or a rain-snow mix remain possible through the
  early morning. We are also keeping heads up for wet roads
  possibly becoming icy overnight, so be aware of changing road
  conditions if you are ringing in the New Year, as the roads may
  worsen as you are traveling home from celebrations early Sunday
  morning.

The active storm pattern continues through the first week of
January, with storms trending colder and presenting fewer
hydrologic concerns. Widespread high-impact winter travel issues
are likely for the Sierra from midweek through next weekend, with
additional feet of snowfall, and increased snowfall impacts down
to valley floors.

Sunday into Monday AM:

* A bit of a break as the potent atmospheric river storm departs
  with residual showers during the morning, then skies clear
  during the afternoon and evening. Conditions will turn colder
  Sunday-Sunday night, which could freeze wet roads and form
  patchy black ice.

Monday PM into early Tuesday AM:

* Another fast moving storm pushes through the region Monday
  afternoon and night. This storm looks to be much more modest in
  terms of precip amounts and winds, and also colder with snow
  down to all elevations. This quick hitting system will limit
  liquid amounts to 0.10" or less for the main cities of western
  Nevada and into the Basin and Range mainly north of US-50. In
  the Sierra and the higher elevations of northeast California,
  liquid amounts of 0.20-0.40" look likely, with 0.75 possible
  along the Sierra crest. Snowfall-wise, lower elevations look to
  receive less than 2", with 2-5" possible from western Lassen
  County south into the Tahoe basin and western Mono County, with
  up to 8" possible along the Sierra crest.

Tuesday through Thursday Night:

* We'll see another break between systems for much of Tuesday,
  before a longer duration atmospheric river storm looks to affect
  the region Tuesday evening through Thursday night. A couple
  scenarios remain on the table for this storm--one being a single
  surge of peak moisture and the other a couple rounds of moisture
  surges. Ensemble guidance continues to show cold air being a
  factor, with snow levels generally down to around 5000-6000 feet
  during the warmest part of the storm and at valley floors for
  the colder portion. Some ensemble members do show the
  possibility of higher snow levels near or above 7000 feet for a
  portion of Wednesday or Thursday.

Friday could bring a brief respite of dry conditions or just some
lighter snow showers, then another moderate-strong winter storm
is possible the weekend of January 7-8, with unsettled weather
possibly continuing through the second week of January. MJD

&&

.AVIATION...

Potent atmospheric river to bring a myriad of impacts to the region
as we head into the last weekend of 2022.

* As of the time of writing, winds across the Sierra crest have been
  gusting over 100 mph already, with peak winds anticipated to
  arrive later today. SW-W FL100 winds will be sustained 60-75 kts,
  leading to strong mountain wave turbulence and wind shear
  throughout the boundary layer. At the surface, gusts of 30-40+ kts
  are possible at area terminals today, with lesser surface winds
  tonight into Saturday due to heavy precipitation dampening the
  speeds. Strong winds to continue aloft through Saturday afternoon
  and evening when a cold front will shift through the region. Winds
  to shift out of the N-NE behind the front Saturday evening/night.

* Rain and high elevation snow will become heavy at times tonight
  through Saturday night with lowering cigs/vis and widespread
  terrain obscuration. Ponding of water is expected on airport
  runways. Snow levels to fall with the front Saturday late
  afternoon into the evening, with light snow accumulation up to a
  couple inches at KTVL/KTRK and up to 6 inches at KMMH. The snow
  character will be heavy and wet. A few snow showers are possible
  for KRNO/KCXP/KMEV Saturday night, but little if any accumulation
  is expected.

* Flying conditions will be much improved for New Year's Day
  before another fast moving system brings additional light snow
  for late Monday-Monday night. Multiple additional storms are on
  tap for the first week of 2023. -Dawn

&&

.HYDROLOGY...

* After our recent heavy rains, many watersheds have been primed and
  will be more prone to flooding with the prolonged and heavy rain
  expected Friday and Saturday. While urban and poor drainage area
  flooding is likely, and probably worse than what was experienced
  on Tuesday, small creeks and streams that saw significant rises on
  Tuesday are likely to rise higher and maintain high flows longer.
  There is a greater potential for impacts this weekend than we
  experienced this past Tuesday.

* We are expecting major rises on mainstem rivers with minor to
  moderate flooding possible, especially on the East Fork of the
  Carson near Gardnerville, the Susan River near Susanville, and
  the Pit River in Big Valley. Current guidance from the CNRFC
  also has the Carson River in Carson City, the West Fork of the
  Carson River at Woodfords, and the East Fork of the Carson River
  at Markleeville reaching monitor stage. Uncertainty in the
  timing of falling rain/snow elevations on New Year's Eve will
  impact peak flows and river forecast confidence. You can find
  the latest river forecast guidance at: cnrfc.noaa.gov, including
  ensemble forecast data, which can aid with low probability high
  impact possibilities.

* Many peak flows are expected after dark Saturday evening and
  night. Nighttime flooding impacting roadways is more dangerous
  due to poor visibility, and this year likely combined with New
  Year's revelers. Use extra caution traveling at night, and do
  not drive through flooded roadways.

-TB/Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch from 7 AM PST this morning through late Saturday
     night NVZ002-003-005.

     Winter Storm Warning until 4 AM PST Sunday above 7000 feet for
     NVZ002.

     Wind Advisory from 10 AM this morning to 4 PM PST Saturday
     NVZ001.

     Wind Advisory from 10 AM this morning to 4 PM PST Saturday
     NVZ003.

CA...Flood Watch from 7 AM PST this morning through late Saturday
     night CAZ070>073.

     Winter Storm Warning from 4 AM Saturday to 4 AM PST Sunday above
     6000 feet for CAZ071.

     Winter Storm Warning until 4 AM PST Sunday above 7000 feet for
     CAZ072.

     Winter Storm Warning until 4 AM PST Sunday above 7000 feet for
     CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 10:22 AM PSTRiver Flood WarningREVLassen52 hr
Dec 30, 10:33 AM PSTRiver Flood AdvisoryREVNevada, Placer12 hr
Dec 30, 10:33 AM PSTRiver Flood AdvisoryREVAlpine45 hr
Dec 30, 10:33 AM PSTRiver Flood AdvisoryREVAlpine48 hr
Dec 30, 10:33 AM PSTRiver Flood AdvisoryREVChurchill, Douglas, Lyon69 hr

Nearby

River Flood Warnings in California, 2022River Flood Warnings in Nevada, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.